Alert archive / Iowa / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Sioux Falls, SD

February 25, 20246 counties in Iowa; 6 counties in South Dakota; Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this red flag warning at Feb 25, 2024, 2:04 PM CST for 6 counties in Iowa; 6 counties in South Dakota; Dakota County, Dixon County, Nebraska. It took effect at Feb 26, 2024, 10:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2024, 2:04 PM CST (20:04 UTC)
In effect from
Feb 26, 2024, 10:00 AM CST
Expired
Feb 26, 2024, 5:00 PM CST
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Charles Mix County, SD, Clay County, SD, Gregory County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2861 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WWUS83 KFSD 252004
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
204 PM CST Sun Feb 25 2024

IAZ014-020>022-031-032-NEZ013-014-SDZ050-063-068>071-260415-
/O.NEW.KFSD.FW.W.0001.240226T1600Z-240226T2300Z/
Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Gregory-Charles Mix-Bon Homme-Yankton-Union-
204 PM CST Sun Feb 25 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM CST MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE MISSOURI RIVER VALLEY AND 
PORTIONS OF NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM to 5 PM CST Monday.

* AFFECTED AREA...In Iowa, Clay, Plymouth, Cherokee, Buena 
  Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In 
  South Dakota, Gregory, Charles Mix, Bon Homme, Yankton, Clay 
  and Union.

* WINDS...West 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
838 
WWUS83 KFSD 260315
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
915 PM CST Sun Feb 25 2024

IAZ014-020>022-031-032-NEZ013-014-SDZ050-063-068>071-261115-
/O.CON.KFSD.FW.W.0001.240226T1600Z-240226T2300Z/
Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Gregory-Charles Mix-Bon Homme-Yankton-Union-
915 PM CST Sun Feb 25 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 5 PM CST
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE MISSOURI RIVER
VALLEY INTO NORTHWEST IOWA...

* AFFECTED AREA...In Iowa, Clay, Plymouth, Cherokee, Buena 
  Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In 
  South Dakota, Gregory, Charles Mix, Bon Homme, Yankton, Clay 
  and Union.

* WINDS...Southwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
926 
WWUS83 KFSD 261103
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
503 AM CST Mon Feb 26 2024

IAZ014-020>022-031-032-NEZ013-014-SDZ050-063-068>071-261915-
/O.CON.KFSD.FW.W.0001.240226T1600Z-240226T2300Z/
Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Gregory-Charles Mix-Bon Homme-Yankton-Union-
503 AM CST Mon Feb 26 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
5 PM CST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR 
THE MISSOURI RIVER VALLEY INTO NORTHWEST IOWA...

* AFFECTED AREA...In Iowa, Clay, Plymouth, Cherokee, Buena 
  Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In 
  South Dakota, Gregory, Charles Mix, Bon Homme, Yankton, Clay 
  and Union.

* WINDS...Southwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
167 
WWUS83 KFSD 261551
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
951 AM CST Mon Feb 26 2024

IAZ014-020>022-031-032-NEZ013-014-SDZ050-063-068>071-262300-
/O.CON.KFSD.FW.W.0001.240226T1600Z-240226T2300Z/
Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Gregory-Charles Mix-Bon Homme-Yankton-Union-
951 AM CST Mon Feb 26 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW 
RELATIVE HUMIDITY FOR THE MISSOURI RIVER VALLEY INTO NORTHWEST 
IOWA...

* AFFECTED AREA...In Iowa, Clay, Plymouth, Cherokee, Buena 
  Vista, Woodbury and Ida. In Nebraska, Dixon and Dakota. In 
  South Dakota, Gregory, Charles Mix, Bon Homme, Yankton, Clay 
  and Union.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
555 
WWUS83 KFSD 262240
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
440 PM CST Mon Feb 26 2024

IAZ014-020>022-031-032-NEZ013-014-SDZ050-063-068>071-262345-
/O.EXP.KFSD.FW.W.0001.000000T0000Z-240226T2300Z/
Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Gregory-Charles Mix-Bon Homme-Yankton-Union-
440 PM CST Mon Feb 26 2024

...RED FLAG WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE MISSOURI RIVER VALLEY INTO NORTHWEST 
IOWA...

While relative humidity values remain near critical levels, winds
are beginning to subside, ending the critical fire danger risk.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Feb 25, 11:30 AM CST, 2 hours 34 minutes earlier. Its key messages:

  • Near record warmth on Monday with highs around 30 degrees above normal. Breezy winds and moderate-low humidity levels result in High to Very High Fire Danger.
  • A strong cold front pushes southeast late Monday night- Tuesday morning, followed by gusty northwest-north winds, falling daytime temperatures and moderate chances (30-50%) for light snow. Confidence in frontal timing and resultant temperatures is moderate.
  • Brief cool-down continues Wednesday with slightly below normal temperatures possible, but mild temperatures return for the end of the week.
Area forecast discussion, Feb 25, 11:30 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1130 AM CST Sun Feb 25 2024

.KEY MESSAGES...

- Near record warmth on Monday with highs around 30 degrees
  above normal. Breezy winds and moderate-low humidity levels
  result in High to Very High Fire Danger.

- A strong cold front pushes southeast late Monday night-
  Tuesday morning, followed by gusty northwest-north winds,
  falling daytime temperatures and moderate chances (30-50%) for
  light snow. Confidence in frontal timing and resultant
  temperatures is moderate.

- Brief cool-down continues Wednesday with slightly below normal
  temperatures possible, but mild temperatures return for the
  end of the week.

&&

.DISCUSSION...
Issued at 350 AM CST Sun Feb 25 2024

A weak cold front presently situated across northern SD early this
morning will drop slowly southward through our area today. With
that, 850 mb temperatures will shift downward - most pronounced
through east central SD into southwestern MN. Even so, significant
cooling is not expected with highs still in the lower 50s over that
area. To the south where CAA will be less, highs will be in the mid
50s to near 60 - highest along the MO River corridor. Westerly winds
are expected to be on the lighter side, generally 5 to 10 mph, with
a few gusts near 20 mph through south central SD. Westerly winds
transition to southerly tonight in response to a surface trough
beginning to push into the western Dakotas. Winds will also pick up
later in the night as the surface pressure gradient tightens up a
bit. This and increasing warm air advection will bring a mild night,
with lows in lower 30s north to upper 30s south - which is where we
should be for highs this time of year.

The surface trough continues to push to the east on Monday with a
strong southwesterly flow developing over our area. This will allow
for good mixing, with 850 mb temperatures soaring to 9 to 12 degrees
C during the day. Continued to stay on the high side of guidance,
with currently forecasted highs - mid 60s to lower 70s -threatening
existing high temperature records for that day.

For later on Monday night into Tuesday, the aforementioned surface
trough/frontal boundary and upper level trough sweeps across the
region. While models are in relatively good agreement on the timing
of the frontal passage, the ECMWF continues to be slightly faster.
As has been advertised, the frontal timing will have a big impact on
temperatures on Tuesday - with much colder air behind the front.
However, the general trend will be for falling temperatures for most
of the area on Tuesday, with temperatures into the the teens and 20s
by the evening. In addition to the falling temperatures, light snow
is expected to develop on the backside of the front. Models are in
decent agreement for a quick shot of snow into Tuesday night. Latest
ensembles indicate a 40-60 % probability of an inch of snow.
Ensemble plumes support this with snowfall amounts just either side
of 1 inch - with lesser amounts through northwestern IA. In
addition, with the strong cold air advection/steep surface pressure
gradient/increasing winds aloft, strong northwesterly winds are
expected behind the front - with gusts of 40 to 50 mph possible. As
a result, blowing snow will be likely in areas that get accumulating
snow. The bitterly cold air settles into the area on Tuesday night
with lows in the single digits.

The upper level trough sweeps east of our area on Wednesday - with
surface high pressure building into the region. With 850 mb
temperatures of -5 to -15 C over the area, highs will only be in the
20s to lower 30s. Winds are expected to decrease during the day.

It will be a short bout of winter however, with 850 mb temperatures
rapidly rebounding for Thursday through Saturday as a southerly flow
again develops across the region. While highs on Thursday will be in
the 40s to 50s (dependent on existing snow cover), readings will
climb back into the 50s and 60s for the end of the week into the
weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1130 AM CST Sun Feb 25 2024

VFR conditions are expected for the TAF period. Light northwesterly
winds begin the period but will turn to out of the southeast by this
evening. A mid level VFR cloud deck is streaming into the area from
the northwest and will persist through the afternoon hours. This
cloud deck looks to stay north of I-90. A few sites have reported
very light precipitation. However, a dry layer beneath the cloud deck
should prevent and light precipitation from reaching the surface,
thus have kept KHONs TAF dry.

The low level jet (LLJ) will strengthen tonight, leading to low
level wind shear (LLWS) across the area. The LLWS will break by
tomorrow morning, leaving breezy westerly winds to finish the TAF
period.

&&

.FIRE WEATHER...
Issued at 350 AM CST Sun Feb 25 2024

Temperatures will be near record highs on Monday, and with deep
mixing in a southwesterly low level flow, afternoon RH values
will drop to around 20 percent through the MO River Valley, the
lower James River Valley, and portions of northwestern IA. To
the north of that area, RH of 25 to 35 percent will be more
common. The strongest winds will reside through the MO River
corridor and in southwestern MN into the IA Great Lakes area.
Currently expected winds will be sustained at 10 to 20 mph, with
gusts of 20 to 30 mph possible. This will result in High to
Very High grassland fire danger over much of the forecast area -
with the exception in our far northwest around Huron and De
Smet, where lighter winds and slightly more moist/cool soil
conditions should limit the fire danger to the moderate
category. It will be possible if mixing is deeper than expected,
that winds could be slightly stronger - thus approaching Red
Flag conditions. This will have to be monitored through the day.

It will turn much colder and windy on Tuesday, though the fire
danger will be lessened as temperatures plunge through the day.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JM
AVIATION...Meyers
FIRE WEATHER...JM
Hazardous weather outlook, Feb 25, 5:00 AM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
500 AM CST Sun Feb 25 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-261100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
500 AM CST Sun Feb 25 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Very warm temperatures and breezy conditions will contribute to an
enhanced fire danger across the area on Monday. Breezy to windy
conditions continue through Tuesday. In addition, light snow may
develop across the area on Tuesday, resulting in patchy blowing
snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Iowa, 2024Red Flag Warnings in South Dakota, 2024Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.